Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Tucson, AZ

July 25, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2019, 4:04 PM MST for Pima County, Arizona. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2019, 4:04 PM MST (23:04 UTC)
Expired
Jul 25, 2019, 6:00 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:37 PM MSTHEAVY RAIN 0.521 Wnw Rio Rico, AZTRAINED SPOTTER GOT REPORT OF 0.5 INCHES OF RAIN FALLING 2 MILES SE OF ARIVACA WITH A 60 MPH GUST RECORDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS55 KTWC 252304
FFWTWC
AZC019-260100-
/O.NEW.KTWC.FF.W.0006.190725T2304Z-190726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
404 PM MST Thu Jul 25 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Pima County in southeastern Arizona...

* Until 600 PM MST.

* At 401 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Arivaca and Arivaca Lake area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Arivaca and Arivaca Lake. 

This includes the following streams and drainages...Bolas Blancas 
Wash...San Luis Wash...Guijas Wash, Papalote Wash...Altar 
Wash...Sopori Wash...Puertocito Wash...Fraguita Wash... Cedar 
Creek...Yellow Jacket Wash and Santa Margarita Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, roads and other low lying spots.

&&

LAT...LON 3169 11117 3153 11117 3153 11143 3169 11145

$$

Meyer
1 follow-up statement
754 
WGUS75 KTWC 260051
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
551 PM MST Thu Jul 25 2019

AZC019-260101-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-190726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
551 PM MST Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 600 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat in the Arivaca and Arivaca Lake areas. Please continue to 
heed any remaining road closures.

LAT...LON 3169 11117 3153 11117 3153 11143 3169 11145

$$

Meyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:28 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Jul 25 2019

.SYNOPSIS...Isolated showers and thunderstorms through the evening
hours today. Thereafter, a subtle shift in the weather pattern will
result in limited thunderstorm activity the Friday through the
weekend. However, an upswing in thunderstorms will return early next
week. High temperatures will trend upward through Saturday followed
by moderating temperatures early next week.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
mainly in the mountains of southeast Arizona early this afternoon. A
few have managed to track westward into the valleys, especially in
Cochise county. Still expecting further development of thunderstorms
this afternoon and continuing through the evening hours. Ample
moisture supported locally heavy rainfall. In fact, a rain gauge on
Mount Lemmon reported over one inch of rain in less than one hour.
In addition to the heavy downpour potential, wet microbursts will be
possible in the valleys again today. Thereafter, the upper high that
has been centered over the Four Corners region will shift south to a
position over east-central Arizona by tomorrow morning. Models
progged the upper high to become centered over the state this
weekend. This will result in somewhat limited thunderstorm activity
and hotter daytime temperatures. However, models showed the upper
high becoming reestablished over the Four Corners area early next
week. That said, there should be an upswing in thunderstorm activity
again early next week with high temperatures moderating a bit.

&&

.AVIATION...Valid through 27/00Z.
Isolated -TSRA/-SHRA continuing into the evening, mainly to the
south and west of KTUS. The bulk of -TSRA/-SHRA should end around
26/06Z. Expect FEW-SCT clouds 10k-14k ft MSL throughout the period
with a SCT-BKN deck at 25k ft MSL this afternoon and evening. Gusty
outflow winds occur near thunderstorms, otherwise, winds wly/nwly
this afternoon at 6-10 knots. After 26/06Z winds will be variable
less than 6 knots again. Thunderstorm and shower chances decrease
for Friday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated thunderstorms and showers continue into the
evening, mainly to the south and west of Tucson. White Mountains
will likely see scattered coverage. Thunderstorm and shower chances
decrease Friday afternoon and are expected to the south of Tucson,
Cochise County, and the White Mountains. This weekend into early
next week more moisture will be in place leading to isolated to
scattered thunderstorms from central Pima County eastward. Near
thunderstorms winds will be gusty and erratic. Otherwise, 20-foot
winds will be primarily terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 3:30 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
330 PM MST Thu Jul 25 2019

AZZ504-507-508-513-514-252315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
330 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 415 PM MST...

At 328 PM MST, Doppler radar was tracking strong thunderstorms near
and northwest of Benson, moving west at 15 mph.

Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with these storms.

Locations impacted include...
Benson, St. David, Kartchner Caverns State Park, Saguaro National
Park East and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11020 3193 10990 3177 11048 3222 11058
TIME...MOT...LOC 2228Z 088DEG 12KT 3201 11029

Meyer
Special weather statement, Jul 25, 3:54 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Thu Jul 25 2019

AZZ503-515-252345-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
354 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Arivaca, or 15 miles west of Tubac, moving northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arivaca and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 11117 3153 11121 3153 11139 3162 11165
      3187 11141 3163 11117
TIME...MOT...LOC 2254Z 124DEG 14KT 3158 11131

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Jul 24, 5:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Jul 24, 6:02 PM MSTDust Storm WarningTWCPima, Pinal67 min
Jul 24, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 24, 7:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Jul 25, 3:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 25, 3:34 PM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jul 25, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 25, 3:55 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 25, 4:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 25, 4:20 PM MSTSpecial Weather StatementTWCPima40 min
Jul 25, 4:37 PM MSTAreal Flood AdvisoryTWCPima73 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.